Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 159, NWS Tucson, AZ

September 26, 2022Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 26, 2022, 5:54 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2022, 5:54 PM MST (00:54 UTC)
Expired
Sep 26, 2022, 9:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 73 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
3064 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

460 
WGUS55 KTWC 270054
FFWTWC
AZC019-270400-
/O.NEW.KTWC.FF.W.0159.220927T0054Z-220927T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
554 PM MST Mon Sep 26 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 900 PM MST.

* At 554 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 1.5 inches of rain have fallen, with 1.14 inches in 30 
  minutes at the Brawley Wash and Three Points gage. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Three Points and San Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3218 11129 3218 11128 3194 11127 3191 11143
      3203 11152 3214 11149

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GLZ
2 follow-up statements
653 
WGUS75 KTWC 270125
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
625 PM MST Mon Sep 26 2022

AZC019-270400-
/O.CON.KTWC.FF.W.0159.000000T0000Z-220927T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
625 PM MST Mon Sep 26 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING 
FOR CENTRAL PIMA COUNTY...

At 625 PM MST, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 1 
and 2 inches of rain have fallen. 1.38 inches of rainfall was 
reported in the last hour at the Brawley Wash at Three Points gage.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Three Points and San Pedro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3218 11129 3218 11128 3194 11127 3191 11143
      3203 11152 3214 11149

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

GLZ
009 
WGUS75 KTWC 270359
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
859 PM MST Mon Sep 26 2022

AZC019-270409-
/O.EXP.KTWC.FF.W.0159.000000T0000Z-220927T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
859 PM MST Mon Sep 26 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR 
CENTRAL PIMA COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

LAT...LON 3218 11129 3218 11128 3194 11127 3191 11143
      3203 11152 3214 11149

$$

GLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:11 PM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Sep 26, 2:11 PM MST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
211 PM MST Mon Sep 26 2022

.SYNOPSIS...Widely scattered afternoon and evening showers and
thunderstorms are expected across parts of southern Arizona Tuesday
through Friday. These are expected primarily from Tucson south and
west and over the White Mountains. The locally gusty easterly breeze
will continue through Tuesday then gradually ease as temperatures
slide back a few degrees by the end of the week.

&&

.DISCUSSION...Thunderstorms are popping on schedule this afternoon
time wise with a few more to the southeast than anticipated earlier.
Gotta love over-achieving thunderstorms! Development will continue
into the late afternoon hours with areas south and southwest of
Tucson getting in on the action. Tucson will see a storm or two in
the vicinity into the evening as well. There will be a gradual
dissipation after sunset this evening.

The setup for Tuesday through Thursday is the east to southeast flow
will continue to maintain above average atmospheric moisture levels
for late September, enough to allow for continued convection each
afternoon and evening around parts of southern AZ. The primary areas
will be south and southwest of Tucson where the greatest moisture
will be and over the White Mountains. Temperatures will creep lower
through Thursday but remain warmer than average.

Beyond that an upper level trough will scoot across the northern part
of the western US which is only expected to have a slight affect on
the area this weekend, basically shift the winds, cool the temps a
degree or two and dry out the mid levels of the atmosphere with a
significant reduction in convective chances. Beyond that there is a
good deal of variance in the models but overall the main theme should
be near average temperatures and likely dry conditions.

&&

.AVIATION...Valid through 28/00z.
SCT clouds AOA 10k ft MSL. WDLY SCT -SHRA/TSRA mainly W and S of
KTUS through 27/04Z although there is some potential for KTUS to be
impacted by a TSRA into early this evening. WDLY SCT -SHRA/TSRA
expected again Tuesday afternoon mainly south and west of Tucson.
SFC winds E-SE less than 10 kts during the late afternoon and
evening hours incrg to 12-18 kts with ocnl gusts up to 30 kts during
the morning and early afternoon hours. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening showers and
thunderstorms are expected through Friday, generally from the Tucson
area south and west and over the Mogollon Rim country. The main
threat from the storms besides lightning will be strong and gusty
outflow winds. Breezy, east to southeast 20 foot winds will continue
through Tuesday before easing Wednesday into Thursday and generally
becoming light and diurnal thereafter.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 26, 3:29 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
329 PM MST Mon Sep 26 2022

AZZ507-508-513-262315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
329 PM MST Mon Sep 26 2022

...A strong thunderstorm will impact portions of northwestern Cochise
County through 415 PM MST...

At 329 PM MST, Doppler radar was tracking a strong thunderstorm near
St. David, or 8 miles east of Benson, moving northwest at 5 mph.

HAZARD...Winds in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benson and St. David.

This includes the following highways...
 Interstate 10 between mile markers 301 and 320.
 Route 80 between mile markers 293 and 304.
 Route 90 between mile markers 290 and 291.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3193 11003 3185 11022 3200 11043 3220 11014
TIME...MOT...LOC 2229Z 154DEG 6KT 3196 11017

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WJM
Special weather statement, Sep 26, 4:51 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
451 PM MST Mon Sep 26 2022

AZZ503-507-513-270030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
451 PM MST Mon Sep 26 2022

...A strong thunderstorm will impact portions of northeastern Santa
Cruz County through 530 PM MST...

At 450 PM MST, Doppler radar was tracking a strong thunderstorm near
Sonoita, or 19 miles east of Tubac, moving northwest at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Patagonia, Sonoita and Elgin.

This includes the following highways...
 Route 82 between mile markers 19 and 34.
 Route 83 between mile markers 26 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3165 11058 3151 11071 3159 11090 3170 11089
      3173 11069
TIME...MOT...LOC 2350Z 128DEG 7KT 3163 11072

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WJM
Local storm report, Sep 26, 5:54 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
554 PM MST MON SEP 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     2 NNE GREEN VALLEY      31.88N 110.99W
09/26/2022  E50 MPH          PIMA               AZ   NWS EMPLOYEE

            0.25-0.5 INCH HAIL WITH WIND GUSTS OVER
            50MPH. VERY HEAVY RAINFALL.

&&

GRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:27 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 26, 5:27 PM MSTSevere Thunderstorm WarningTWCPima33 min
Sep 26, 5:29 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Sep 26, 5:33 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Sep 26, 5:48 PM MSTAreal Flood AdvisoryTWCPima117 min
Sep 26, 6:30 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 26, 6:57 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Sep 26, 7:04 PM MSTAreal Flood AdvisoryTWCCochise3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.